Back to Ask the Diabetes Team Ask the Diabetes Team

From Windsor, Ontario, Canada:

My husband has type 2. His sugar was getting high because he was eating poorly. The doctor put him on a no carb diet and said that, if he loses 15 pounds, my husband could get off all pills, so he lost 14 pounds and his sugar went down to 5 mmol/L [90 mg/dl]. Then, he went to a clinic where they did a lung x-ray and said he had an infection. He was given an antibiotic which caused him to throw up and develop hives. So, the clinic switched him to a different antibiotic. Now, his sugar shoots up high (15-20 mmol/L [270-360 mg/dl]) after being normal. Did the infection do this or the antibiotic?


In people with diabetes, the blood glucose level is a balance between the amount of insulin available and your body's ability to use the insulin effectively. Many different factors affect how "sensitive" you are to your own (or injected) insulin. Infection or any body or emotional stress cause the body to make stress hormones that makes one more "insulin resistant," and therefore, one either needs to make or take more insulin, or the blood glucose will go up. Some medications do the same thing, such as steroid hormone type medications, but the antibiotics probably did not cause this blood sugar elevation. After he gets well, his blood glucose will probably go back down.


Original posting 5 Nov 2000
Posted to Daily Care and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.